Hail, Lauderdale
- When
- March 1, 11:57 AM CST
- Where
- Lauderdale County, 0.57 mi E of Florence
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.660
Golf ball sized hail was reported.
A band of strong to severe thunderstorms, including a few embedded supercells, developed during the late morning into the early afternoon hours along a cold front. The storms tracked rapidly east as the front dropped southeast through the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A band of strong to severe thunderstorms, including a few embedded supercells, developed during the late morning into the early afternoon hours along a cold front. The storms tracked rapidly east as the front dropped southeast through the mid afternoon hours. Several storms produced large hail and a few reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 11:45 AM CST, 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1145 AM CST Wed Mar 1 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 913 AM CST Wed Mar 1 2017 The line moving into northwestern Alabama has become more broken over the last hour. The most recent development of this broken line has formed along the approaching cold front, which is quickly moving southeast over the past few hours. Shear remains very high and low level helicity remains high (at least 300-400 m2s2 at both 0-1 and 0-3 km layers). Temperatures have risen into the lower 70s west of I-65 with dewpoints in the lower to mid 60s. Thus, surface based CAPE has risen south of this developing line to over 1000 J/KG from some mesoscale analysis. Given these parameters and given potential of individual supercell development given broken line and thermodynamic conditions, the tornado threat has increased near and south of the Tennessee River. Given parameters can not rule out the development of a stronger tornado. Damaging winds remains the primary threat and large hail also remains possible. Timing of severe thunderstorms is between now and 2 pm north of a line from Southern Middle Tennessee t near the Muscle Shoals area through 2 pm. This will push southeast to locations near the Tennessee River between noon and 3 PM, before affecting Cullman county east through southern DeKalb county between 1 and 4 PM. .SHORT TERM...(Tonight through Thursday night) Issued at 351 AM CST Wed Mar 1 2017 Much quieter wx conditions are expected for the TN Valley starting tonight and continuing through Thu. What lingering rainfall is left across NE AL should continue to diminish/translate ewd during the early evening hrs, as cloud cover begins to diminish/sct. The cold front itself should also make its way out of the local area to the s/e later this evening, as a strong dome of high pressure out of the mid/srn Plains states builds ewd into the SE region. With the oncoming sfc high, cooler/drier air should also begin to filter into the area from the n, with more seasonal like temps xpcted into Thu. Lows tonight look to fall back into the mid/upper 30s for most locations while temps on Thu trend fairly mild, with highs mainly in the 55-60F range. Temps Thu night look to be even cooler, with lows falling close to the freezing mark for many areas. .LONG TERM...(Friday through Tuesday) Issued at 351 AM CST Wed Mar 1 2017 A rather pleasant end to the work week looks to be in store across the TN Valley, as the axis of an upper level trough pushes to the east of the area. Highs on Friday will be on the cool side, behind a reinforcing shot of cold air. Forecast max temps will only warm into the lower to mid 50s, with a few spots across our NE counties struggling to make it out of the 40s. Overnight lows will fall into the lower 30s under mostly clear skies and calm winds. The cool spell will be short-lived as upper ridge begins to build into the TN Valley over the weekend. Plenty of sunshine persist on Saturday and help our temps reach into the upper 50s to lower 60s. Forecast models begin to diverge on their evolution of the upper patten beginning on Sunday. The ECMWF is a little more progressive with a strengthening shortwave moving through overnight Sunday, bringing scattered showers across the area. Meanwhile, the GFS maintains the upper ridging but does indicate a weak shortwave moving around the northern periphery of the ridge. Either way, our overnight lows Sunday night will be well above normal and only fall into the 50s. Discrepancies increase regarding the progression of an upper level trough that will eject east of the Rockies late in the long-term period. A cold front will trail southward from the parent surface low over the Great Lakes and then move eastward into the TN Valley. Once again, the ECMWF is a little bit quicker bringing this front through as early as Monday night, though the upper forcing looks much weaker. The GFS, on the other hand, is roughly 12 hours slower and shows decent forcing across the TN Valley. Given the uncertainties, have maintained a blend of the guidance. Also kept a mention of isolated thunderstorms for Monday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 PM CST Wed Mar 1 2017 MVFR cigs/vsbys are expected starting around 01/17Z at KMSL. The line will move southeast and begin affecting KMSL terminal in earnest between 01/18Z and 01/20Z. During this time cigs should drop at times to IFR criteria. This should happen a bit later at KHSV, between 01/19Z and 01/21Z. Some of these storms could be strong to severe. Expect VFR conditions to return quickly this afternoon, around 02/00Z at KHSV and around 01/23Z at KMSL. Winds will diminish and become northwesterly early this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...09 LONG TERM...73 AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1058 AM CST Wed Mar 1 2017 ALZ001>010-016-TNZ076-096-097-020800- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1058 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Strong to severe thunderstorms are expected...pushing southeast and affecting areas along and north of a line from Southern Middle Tennessee to near the Muscle Shoals area in the late morning to early after hours. These strong to severe storms will push southeast to near the Tennessee River in the early afternoon hours and affect our southeastern counties through the late afternoon hours. All modes of severe weather are possible, although damaging winds up to 70 mph will be the primary threat. A stronger tornado and large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated thunderstorms return to the Tennessee Valley next Monday and Tuesday as another cold front approaches from the west. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested today.
Special Weather Statement
National Weather Service Huntsville AL
1028 AM CST WED MAR 1 2017
ALZ001-011700-
Lauderdale AL-
1028 AM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1100 AM CST...
At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waterloo, Threet and Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3501 8820 3500 8772 3499 8772 3494 8775
3491 8814 3494 8817
TIME...MOT...LOC 1628Z 259DEG 46KT 3501 8815
15Special Weather Statement
National Weather Service Huntsville AL
1131 AM CST WED MAR 1 2017
ALZ001-002-011800-
Lauderdale AL-Colbert AL-
1131 AM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL NOON CST...
At 1130 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Underwood-Petersville to Iuka
moving east at 60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, J P Coleman State
Park, Killen, Cherokee, Lexington, Leighton and St. Florian.
LAT...LON 3500 8735 3496 8723 3480 8735 3480 8743
3478 8743 3476 8742 3470 8744 3470 8745
3467 8745 3465 8813 3489 8810 3492 8816
3500 8820
TIME...MOT...LOC 1730Z 258DEG 54KT 3494 8773
15Special Weather Statement
National Weather Service Huntsville AL
1149 AM CST WED MAR 1 2017
TNZ096-011815-
Lincoln TN-
1149 AM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
1215 PM CST...
At 1149 AM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Petersburg, Chestnut Ridge, Howell, Dellrose,
Belleville, Mimosa, Molino, Mcburg and Harms.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3535 8653 3533 8654 3531 8652 3531 8651
3510 8649 3511 8683 3526 8683 3525 8675
3531 8668 3533 8660 3536 8660 3536 8656
TIME...MOT...LOC 1749Z 266DEG 31KT 3522 8692
KDWThe Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
23 hail, 8 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail was reported.
Golf ball sized hail was reported.
Golf ball sized was reported via social media.
Golf ball sized hail was reported.
Golf ball sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Golf ball sized hail was reported via social media.
Golf ball sized hail was reported.
Quarter sized hail was reported.
Thunderstorm winds produced roof damage and knocked trees down near Ready Section Road at Pulaski Pike. A shed was also damaged in this area.
A metal community center building and batting cages were damaged near the intersection of U.S. 231 and Carriger Road.
Quarter sized hail was reported and 50 mph winds were estimated.
Quarter sized hail observed at the National Weather Service in Huntsville. 40 mph wind gust observed by UA-Huntsville's MIPS equipment.
Half dollar sized hail was reported near the intersection of Whitesburg Drive and Drake Avenue.
Half dollar sized hail in the Creekwood Subdivision near Creekwood Park in Huntsville.
Half dollar sized hail was reported.
Half dollar sized hail was reported and relayed by broadcast media.
Quarter sized hail was reported along with a 56 mph wind gust in Hebron.
Golf ball sized hail broke windows out near U.S. 431, Claysville School and the Guntersville airport.
Quarter sized hail was reported.
Tennis ball sized hail was reported.
Power lines and trees were knocked down near the intersection of Quarry Road and Union Grove Road.
Trees were knocked down on a house on Burroughs Loop.
Trees were knocked down at Willow Lake and Burroughs Drive.
A tree and power lines were knocked down on Bakers Chapel Road.
A barn was damaged on County Road 50 near Fyffe.
A tree was knocked down on CR 137 near Violet Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678954, 678955, 678956, 678957, 678958, 678959, 678960, 678961, 678962, 678963, 678964, 678965, 678966, 678984, 678985, 678967, 678968, 678969, 678970, 678971, 678972, 678973, 678974, 678975, 678976, 678986, 678987, 678988, 678989, 678990, 678991.